Virginia, 2026

Damaging Winds in Virginia, March 23, 2026

March 23, 2026 · NWS LWX · 4 events in 2 counties and zones

A strong cold front crossed the Mid-Atlantic during the early morning hours. A band of showers and a few thunderstorms developed along it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$253,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front crossed the Mid-Atlantic during the early morning hours. A band of showers and a few thunderstorms developed along it. Although most of the region remained stable near the surface, a small area of the central Shenandoah Valley into the central Virginia piedmont remained just unstable enough to allow for a few severe downbursts, including one significant gust just south of the City of Staunton shortly after 4 AM EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 23, 3:00 AM EST, 12 minutes earlier. Its key messages:

  • -1) Heavy showers and embedded strong thunderstorms will slide southeastward across the region during the early morning hours Monday. -2) An elevated fire danger threat for portions of the area Monday with gusty northwest winds. Cooler temperatures Tuesday and Wednesday. -3) Rain chances return with a cold front Thursday and Friday. Canadian high pressure builds over the region this weekend.
Area forecast discussion, Mar 23, 3:00 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EDT Mon Mar 23 2026

.WHAT HAS CHANGED...
A wide band of showers and embedded thunderstorms have developed
on the northwest side of a passing cold front. The main threats
will be occasional lightning, brief downpours, and wind gusts of
40 to 50 mph in the thunderstorms.

&&

.KEY MESSAGES...
-1) Heavy showers and embedded strong thunderstorms will slide
 southeastward across the region during the early morning hours
 Monday.

-2) An elevated fire danger threat for portions of the area Monday
with gusty northwest winds. Cooler temperatures Tuesday and
Wednesday.

-3) Rain chances return with a cold front Thursday and Friday.
Canadian high pressure builds over the region this weekend.

&&

.DISCUSSION...
KEY MESSAGE 1...Heavy showers and embedded strong thunderstorms
will slide southeastward across the region during the early
morning hours Monday.

Over the past few hours, a wide band of heavy showers and
embedded strong thunderstorms have developed across central and
western Maryland, eastern West Virginia, and western parts of
Virginia. The main threats with this activity will be occasional
lightning, brief downpours, and wind gusts within thunderstorms
of 40 to 50 mph. The severe threat has diminished since last
evening. At this point, the areas that seem to be more probable
of getting one of these strong thunderstorms is the I-81
corridor from Winchester to Staunton.

We'll need to continue to watch this band and any further
development ahead of or along it. Aside from this convection,
northwest to north winds are expected to gust 20 to 30 mph
during this morning.

KEY MESSAGE 2...An elevated fire danger threat for portions of
the area Monday with gusty northwest winds. Cooler temperatures
Tuesday and Wednesday.

Gusty post frontal west to northwest flow behind a departing
strong cold front that will take over Monday as the front sinks
south. Winds will gust between 25 to 35 mph with locally higher
gusts along the ridges. Cool air advection will also ensue with
a 20 to 30 degree departure in high temperatures compared to
Sunday. Highs Monday will still be a couple degrees above normal
in the 50s and low 60s (40s mountains). Expect minimum relative
humidity values to fall into the 25 to 40 percent range across
the region. The lowest values of note will be over central VA
and the Shenandoah Valley where an elevated risk of wildfire
spread (potentially near Red Flag conditions) may be observed.
This is due to ongoing drought, limited rainfall with the front,
gusty winds, and low relative humidity values (see fire
discussion for more details).

Continued dry conditions are expected Monday night, with winds
gradually decreasing, and temperatures dropping back into the 20s
and lower 30s. High pressure builds overhead on Tuesday, leading to
light winds, mostly sunny skies, and below normal temperatures.
Highs on Tuesday are forecast to be in the upper 40s and lower 50s
for most. Lows Tuesday night fall back into the low to mid 30s.

High pressure slides offshore Wednesday yielding temps back into the
50s and 60s. Look for a bit more cloud cover as a warm
front/shortwave trough sit nearby. Any precip chances hold off until
late week.

KEY MESSAGE 3: Rain chances return with a cold front Thursday and
Friday. Canadian high pressure builds over the region this
weekend.

Looking at dry conditions continuing for most through at least
Thursday. Temperatures will moderate during this time with a warm
front nearby and a subtle shortwave pulsing through. These two
features may touch off some light rain showers over the mountains
and far northern portions of the forecast area. Confidence in this
still remains low given ample dry air leftover in the low levels
with high pressure close enough offshore.

Meanwhile, surface low pressure will work across the St. Lawrence
Valley toward the Canadian Maritimes Friday. This will shove a cold
front southward into the region. The front will be slow to cross
Friday due to the placement of the low up over eastern Canada and an
incumbent deepening trough/low ejecting east from Mid-South. The
front will sag southward as a cold front Friday evening into Friday
night while becoming parallel to the upper level flow.

With that said, some model spread remains per the latest 00z
guidance in regards to timing, placement of surface features,
temperatures, and rain amounts late week. Thus the position of this
potentially wavering frontal zone may have some impacts on
temperatures Thursday and Friday, though they should be near or
above normal. Rain chances will peak Thursday night into Friday,
with the frontal zone likely south of the area by Saturday morning.
Frontal moisture should depart before it becomes cold enough to
snow, except perhaps in the Alleghenies.

Canadian high pressure will build into the Ohio River Valley
Saturday before shifting overhead Saturday night into Sunday. This
will lead to below normal temperatures Saturday with a slight
moderation Sunday into early next week.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Winds will shift out of the northwest and north today behind a
cold front. Showers and embedded thunder have developed on the
north side of the front and are pushing through MRB and within
the next 1 to 3 hours, the other terminals could encounter brief
reductions in ceilings and visibility. Conditions will improve
back to VFR by mid- later this morning as wind pick up out of
the northwest. Gusts to around 25-30 knots will be possible
through this afternoon.

VFR conditions persist tonight through Tuesday, with winds
gradually decreasing tonight, and then eventually becoming very
light to calm on Tuesday as high pressure builds overhead. VFR
conditions are likely Wednesday and Wednesday night as high
pressure departs.

VFR conditions are expected with high pressure through Thursday
morning. southerly winds may gust to around 20 kts on Thursday as a
low pressure system passes well to the north. A cold front may bring
sub-VFR ceilings and rain chances Thursday night into Friday.
Northwesterly winds may turn gusty behind the front on Friday. No
aviation hazards this weekend with Canadian high pressure building
overhead.

&&

.MARINE...
Winds will continue out of the northwest and north through
tonight. SCA gusts will develop and continue through today into
tonight. Lighter winds are expected on Tuesday as high pressure
builds overhead.

Southwest winds may begin to increase Wednesday and Wednesday
night high pressure departs. However, advisory level winds may
hold off until Thursday as a low pressure system passes well
north of the area. The associated cold front will cross the area
Friday, with advisories potentially needed in the northwest
flow in its wake. No marine hazards this weekend.

&&

.FIRE WEATHER...
Winds will increase out of the northwest behind a cold front
today. Gusts to around 30 mph appear likely through much of the
day today, as relative humidity values drop into the 30s, and
potentially even upper 20s in spots. Temperatures today are
forecast to be considerably cooler, with highs in the 50s and
lower 60s for most (40s mountains). Another Special Weather
Statement for elevated fire weather danger may need to be
considered for portions of the forecast area today, with
central Virginia likely experiencing the worst fire weather
conditions.

&&

.CLIMATE...
Record daily high temperatures are possible on Sunday (March 22).
Below is a list of records for the date.

Site       Record/Year Set
DCA        90/1907
BWI        86/1907
IAD        83/1968
DMH        79/1955
NAK        82/1948
HGR        88/1907
MRB        84/1966
CHO        92/1907

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 AM EDT Tuesday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ530>543.

&&

DISCUSSION...ADS/KLW/DHOF/EST
AVIATION...ADS/KLW/DHOF/EST
MARINE...ADS/KLW/DHOF/EST
Hazardous weather outlook, Mar 22, 10:40 PM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1140 PM EDT Sun Mar 22 2026

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-240345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1140 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is an elevated threat for the rapid spread of fires near and
south of Fredericksburg on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-240345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1140 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is an elevated threat for the rapid spread of fires near and
south of Highway 33 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-240345-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1140 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is an elevated threat for the rapid spread of fires in
eastern Highland and eastern Pendleton Counties on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The Roanoke radar (KFCX), 160 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
March 23, 3:12 AM EST
Where
Augusta County, 0.54 mi E of Jolivue
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
38.100, -79.070

A significant localized wind gust affected the Jolivue area just south of the City of Staunton. Shingles were peeled off the roof of a home in the unit block of Chesnut Road. Surrounding properties in the neighborhood had dozens of trees (mostly pine trees) uprooted and snapped, all laying in a general southeastward direction in line with the parent storm motion.

Thunderstorm Wind, Albemarle

When
March 23, 3:28 AM EST
Where
Albemarle County, 2.58 mi WSW of Greenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.030, -78.810

A tree blew down near the intersection of Critzer Shop Road and Goodloe Lane.

Thunderstorm Wind, Albemarle

When
March 23, 3:35 AM EST
Where
Albemarle County, Mechams River
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.050, -78.670

A tree blew down near the intersection of Rockfish Gap Turnpike and Foxdale Lane.

Thunderstorm Wind, Albemarle

When
March 23, 3:37 AM EST
Where
Albemarle County, 1.49 mi NNW of Red Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.990, -78.630

A tree blew down near the intersection of Taylor's Gap Road and Red Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314766, 1314767, 1314768, 1314769.